Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 19, NWS Mobile, AL

January 11, 2020Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jan 11, 2020, 3:44 PM CST for Okaloosa County, Florida. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 3:44 PM CST (21:44 UTC)
Expired
Jan 11, 2020, 4:03 PM CST
In force
19 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 56 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 3:55 PM CSTTSTM WND DMG4 E Destin, FLOKALOOSA COUNTY OFFICIALS REPORT POWER LINES DOWN ON LEGENDARY DRIVE IN THE DESTIN AREA. RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 7:57 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

782 
WUUS54 KMOB 112144
SVRMOB
FLC091-112215-
/O.NEW.KMOB.SV.W.0019.200111T2144Z-200111T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
344 PM CST Sat Jan 11 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Okaloosa County in northwestern Florida...

* Until 415 PM CST.

* At 343 PM CST, severe thunderstorms were located along a line
  extending from 7 miles northeast of Niceville to 4 miles south of
  Fort Walton Beach, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Niceville, Destin, Eglin AFB, Valparaiso, Lake Lorraine and
  Shalimar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM CST for northwestern
Florida.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3039 8663 3070 8639 3040 8639 3037 8640
TIME...MOT...LOC 2143Z 305DEG 18KT 3061 8641 3035 8659 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
112 
WWUS54 KMOB 112157
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
357 PM CST Sat Jan 11 2020

FLC091-112215-
/O.CON.KMOB.SV.W.0019.000000T0000Z-200111T2215Z/
Okaloosa FL-
357 PM CST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR SOUTHEASTERN OKALOOSA COUNTY...

At 357 PM CST, severe thunderstorms were located along a line
extending from 4 miles southwest of Eglin Air Force Base to 3 miles
southeast of Destin, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Destin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM CST for northwestern
Florida.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3039 8654 3064 8639 3040 8639 3037 8640
TIME...MOT...LOC 2157Z 274DEG 22KT 3057 8634 3035 8645 

HAIL...<.75IN
WIND...60MPH
 
$$
701 
WWUS54 KMOB 112203
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
403 PM CST Sat Jan 11 2020

FLC091-112213-
/O.CAN.KMOB.SV.W.0019.000000T0000Z-200111T2215Z/
Okaloosa FL-
403 PM CST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OKALOOSA COUNTY
IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 PM CST for northwestern
Florida.

LAT...LON 3039 8654 3064 8639 3040 8639 3037 8640
TIME...MOT...LOC 2202Z 305DEG 18KT 3055 8631 3033 8642 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 3:42 PM CST, 2 minutes earlier.

Area forecast discussion, Jan 11, 3:42 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
342 PM CST Sat Jan 11 2020

.NEAR TERM /Now Through Sunday/...A Quasi Linear Convective System
(QLCS) continues to advance quickly eastward across the eastern
portion of the area, and will be located east of the forecast area
by the beginning of the first period (tonight).  An upper trof with
a slight negative tilt will be located mainly over the mid to upper
Mississippi river valley late this afternoon then ejects off across
the Great Lakes region tonight.  An associated surface low located
initially near the Ohio River valley moves off to the eastern Great
Lakes and brings a trailing cold front through the forecast area
this evening which advances east to extend from the northeast
Gulf to the central Gulf by late tonight. Will have good chance
pops early this evening over the easternmost counties (tapering to
dry conditions further to the west), then pops taper to dry
conditions across nearly the entire area overnight. As another
upper trof advances across the central Plains on Sunday, the
frontal boundary over the Gulf advances slowly northward as a weak
warm front and moves to near the coastal portion of the forecast
area by late Sunday afternoon. Mainly dry conditions are expected
Sunday morning, then chance to slight chance pops return Sunday
afternoon as the weak boundary advances to near the coast.

Lows tonight range from the lower to upper 40s roughly west of
I-65 with lower 50s east of I-65. Highs on Sunday range from the
mid 60s well inland to upper 60s to lower 70s elsewhere. The wind
advisory has been cancelled as the small area that will see
potential of strong winds will be from line of convection. A High
Surf Warning remains in effect until 9 pm this evening.
Considered issuing a short duration High Surf Advisory for 9 pm to
midnight or thereabouts, but have held off given how this would
be of a fairly limited duration and surf heights will be dropping
off fairly quickly. A High Rip Current Risk remains in effect
through Sunday. /29

.SHORT TERM /Sunday night Through Tuesday night/...An unsettled
weather pattern continues in the short term. Warm front weakens
into an inverted surface pressure trof projected to be aligned
from the west-side of the FL Big Bend southwestward into the
central Gulf Sunday night. This feature eases slowly northwestward
through Monday and gradually dissipates. Atop the weakening
surface trof, a plume of moisture embedded in a persistent high
level southwest flow from the central Gulf to the Mid-Atlantic
eases northward over the area late Sunday night and holds in place
through the first half of the upcoming week. The passage of mid-
level impulses caught up in the flow aloft will be enough to aid
in ascent and contributes to a return to high PoPs, becoming
likely to categorical Sunday night into Monday. Chance to likely
PoPs continue Monday night into Tuesday. The short range ensembles
and high resolution short term model guidance also shows a signal
of increased probabilities of fog development Sunday night with
thicker fog potential developing over area bays and sounds late
Sunday night. Fog over bays and sounds may linger into the day
Monday with an expansion of fog occurring into the land zones
Monday night.

Night-time lows and day-time highs unseasonably warm. /10

.LONG TERM /Wednesday Through Saturday/...High level flow begins to
flatten into the middle of the week. Stream of moisture and passage
of impulses caught up in the westerlies aloft from TX into the
southeast US maintains a modest PoP for Wednesday. Next cold front
sinks southeast out of the Plains and approaches the coast Thursday
AM and makes passage during the day. There are indications that a
ridge of high pressure will build over the Gulf Thursday night and
Friday which may result in a lower chance of precipitation. For now
though, will maintain continuity from previous shifts and the
National Blends on maintaining a small chance of showers to close
out the week.

Temperatures will continue to be well above normal through Wednesday,
with highs reaching the mid to upper 70s. With passage of front
Thursday, highs lower into the mid 60s to lower 70s Thursday and
Friday. Lows will be in the lower to mid 60s Tuesday and Wednesday
mornings. Coolest mins this period Thursday night with mid 40s to
lower 50s interior to mid 50s coast. /10

&&

.MARINE...Moderate southwesterly winds at the beginning of the
period become a light to moderate northerly flow overnight as a cold
front moves through the area.  Will have a Small Craft Advisory for
the near shore waters until 09Z to allow for seas to subside below 7
ft, then the 20-60 nm portion expires at 12Z.  A light to moderate
easterly flow is expected on Sunday which then becomes southerly for
Monday through Wednesday while another cold front approaches from
the west.  The cold front moves through Wednesday night with a light
to moderate northerly flow in the wake of the front. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      47  69  58  73  64  76  63  76 /  10  30  70  80  40  50  20  30
Pensacola   53  70  62  73  66  75  66  75 /  30  30  60  70  30  50  20  30
Destin      57  70  65  72  67  73  66  73 /  50  30  50  70  30  50  10  20
Evergreen   50  72  60  75  65  78  65  78 /  20  30  70  80  50  70  30  50
Waynesboro  42  67  52  68  61  75  62  75 /  10  20  60  80  60  60  30  50
Camden      47  68  56  71  64  76  65  75 /  20  20  70  80  60  80  40  50
Crestview   52  72  62  76  64  76  64  78 /  40  30  50  70  30  60  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Sunday night for ALZ265-266.

     High Surf Warning until 9 PM CST this evening for ALZ265-266.

FL...High Rip Current Risk through late Sunday night for FLZ202-204-
     206.

     High Surf Warning until 9 PM CST this evening for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ634>636.

     Small Craft Advisory until 3 AM CST Sunday for GMZ650-655.

     Small Craft Advisory until 6 AM CST Sunday for GMZ670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jan 11, 6:25 AM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
625 AM CST Sat Jan 11 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-121230-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
625 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

...WIND ADVISORY IN EFFECT TO 6 PM CST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT 6 PM CST SATURDAY...
...HIGH SURF WARNING IN EFFECT TO 9 PM CST THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT TODAY THROUGH LATE SUNDAY NIGHT...

.DAY ONE...Today and Tonight

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Surf Advisory.
   Wind Advisory.
   Coastal Flood Advisory.
   High Surf Warning.

A High Surf Warning is in effect today for surf heights up 8 to
10 feet.

A Wind Advisory for the entire area today. South winds 15 to 25
mph with frequent gusts of 35 to 40 mph expected.

A Coastal Flood Advisory remains in effect today. We are past the
peak time of concern for coastal flooding, but water levels will
remain 1 to 2 feet above predicted levels today, and minor coastal
flooding will continue to be possible today.

There is a HIGH RISK for rip currents along the Gulf beaches of
Alabama and Northwest Florida continues today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A HIGH RISK for rip currents along the Gulf beaches of
Alabama and Northwest Florida continues through Sunday night.

Heavy rainfall potential returns to the area during the early to
middle part of next week as the cold front stalls over the Gulf
and moves back north into our area as a warm front through
Wednesday, which could result in some localized flooding, and will
likely prolong the current river flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks will be likely
today.

GMZ630>636-650-655-670-675-121230-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
625 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

...GALE WARNING IN EFFECT TO 3 PM CST TODAY FOR GULF MARINE ZONES...
...SMALL CRAFT ADVISORY IN EFFECT TO 6 PM CST TODAY FOR ALL MARINE
ZONES...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE GULF MARINE
ZONES TONIGHT...

.DAY ONE...Today and Tonight

Hazardous conditions for small craft will continue over the marine
area through tonight. Small Craft Advisories or Gale Warnings
remain in effect.

A line of strong thunderstorms will move from west to east across
the marine area today. Locally higher winds and seas are expected
with the passage of the line of storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jan 11, 2:58 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     1 SSW HIGHLAND HOME     31.94N 86.32W
01/11/2020                   CRENSHAW           AL   PUBLIC

            SOCIAL MEDIA REPORT OF TREES DOWN ON A SHED
            ON NEW EBENEZER ROAD.

&&

JFB
Local storm report, Jan 11, 3:02 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
302 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     LIGHTNING        3 SW MILTON NEAR WHITIN 30.71N 87.06W
01/11/2020                   SANTA ROSA         FL   911 CALL CENTER

            REPORT OF SOMEONE INDIRECTLY STRUCK BY
            LIGHTNING ON FORRESTWOOD DR. PERSON IS
            CONSCIOUS AND ALERT.

&&

BB
Local storm report, Jan 11, 3:15 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     4 W HURLBURT FIELD      30.41N 86.76W
01/11/2020                   OKALOOSA           FL   EMERGENCY MNGR

            POWER LINES DOWN ON WESTBOUND HIGHWAY 98 AT
            QUAIL HOLLOW ROAD.

&&

JFB
Local storm report, Jan 11, 3:23 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
323 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND DMG     URIAH                   31.31N 87.50W
01/11/2020                   MONROE             AL   BROADCAST MEDIA

            PICTURE OF A ROOF DAMAGE ON A SMALL BARN.
            REPORT VIA SOCIAL MEDIA.

&&

BB
Local storm report, Jan 11, 3:39 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
339 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     2 N ONYCHA              31.24N 86.29W
01/11/2020                   COVINGTON          AL   BROADCAST MEDIA

            TREES DOWN ON SUBSTATION RD IN THE OPP
            COMMUNITY. REPORT VIA SOCIAL MEDIA.

&&

BB
Local storm report, Jan 11, 3:40 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
340 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     2 N OPP                 31.30N 86.26W
01/11/2020                   COVINGTON          AL   BROADCAST MEDIA

            TREES REPORTED DOWN ON THOMAS DRIVE IN OPP.
            REPORT VIA SOCIAL MEDIA.

&&

BB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 12:34 PM CSTSevere Thunderstorm WarningMOBEscambia41 min
Jan 11, 1:10 PM CSTSevere Thunderstorm WarningMOBEscambia, Santa Rosa50 min
Jan 11, 1:47 PM CSTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa43 min
Jan 11, 2:29 PM CSTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa46 min
Jan 11, 2:55 PM CSTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.